More medications...

Discussion in 'General Parenting' started by pnuts, Dec 12, 2007.

  1. pnuts

    pnuts New Member

    Just need to vent...

    I feel kind of bad about having dump so much medication into difficult child daily. I am a nurse and I understand the importance of each and how they work but the "mommy" side of me feels aweful any way. difficult child is on Lexapro 15mg daily, trileptal 150mg daily, abilify 2mg twice daily, and starting tomorrow, we are adding welbutrin sr 150mg to the mix. I also give him Melatonin at bedtime which really does help him relax and go to sleep.

    Anybody else feel like this?
  2. Catwmn

    Catwmn New Member

    Oh I know all too well how you feel. My little tiny 8 year old is on Trileptal: 450mg am and 600pm
    Straterra: 40mg am
    Seroquel: 100mg am and 300mg pm
    PLUS I give him omega 3,6,9
    Fish oil, and a multivitamin supplement high in B6 and Magnesium.
    And you know what?

    He's STILL bouncing off the walls and picking the skin off of his lips and fingers, peeling wallpaper off the walls, and having seizures daily.
  3. Sara PA

    Sara PA New Member

    He's on 15 mg of Lexapro (recommended adult dose - 10 mg) and only 150 mg of Trileptal and he has a bipolar diagnosis and now they're adding Wellburtin??

    Antidepressants are rarely appropriate for the treatment of bipolar and then only when given with a therapeutic dose of a first line mood stabilizer. One hundred fifty mgs of Trileptal isn't even a starting dose. A therapeutic dose would likely be 10x that. Antidepressants are more likely to cause a form of bipolar than to treat it.
  4. ggluvbug

    ggluvbug New Member

    Sara has a point. My son, who has BiPolar (BP), has tried 2 different SSRI's...both with bad results. He was hospitalized recently and was given Welbutrin and was removed after 3 days because it made him so aggressive. I would be VERY careful about giving a BiPolar (BP) child an antidepressant.
  5. Sara PA

    Sara PA New Member

    Catwmn -- I don't want to hijack pnuts thread, but are you aware that both antipsychotics (Seroquel) and antidepressants (Strattera) have cautions about being used by people with seizure disorders because they can lower the seizure threshold? For some people they actually cause (allow?) seizures to occur that wouldn't happen without the drug. That is probably more likely for antipsychotics than for antidepressants.

    And because Strattera is an antidepressant, it can cause mania and some negative things like anger and aggression.